Kansas, 2010

Heat in Kansas, August 31, 2010

August 31, 2010 · NWS ICT · 18 events in 18 counties and zones

The combination of temperatures in the mid to upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 31st. Heat indices ranged from 105 to 109 degrees, mainly over the southeastern quarter of Kansas generally east of Interstate 135.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The combination of temperatures in the mid to upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 31st. Heat indices ranged from 105 to 109 degrees, mainly over the southeastern quarter of Kansas generally east of Interstate 135. The only relief from the heat that day was a stout southerly wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 5:19 AM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 31, 5:19 AM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
619 AM CDT TUE AUG 31 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A SURFACE LOW AND COLD FRONT WILL SLOWLY MOVE INTO CENTRAL
KANSAS TODAY...AND THEN REMAIN NEARLY STATIONARY TONIGHT. AN
ISOLATED THUNDERSTORM AT KCNU THIS MORNING CANNOT BE RULED
OUT...BUT DO NOT FEEL CHANCES ARE GREAT ENOUGH TO INCLUDE IT IN
THE FORECAST. NEXT BEST CHANCE FOR THUNDERSTORMS WILL BE LATE THIS
AFTERNOON OR THIS EVENING IN CENTRAL KANSAS. WITH UNCERTAINTY AS
TO EXTENT OF STORMS...WILL KEEP CB INCLUDED FOR KRSL AND KSLN FOR
NOW. SOUTHERLY WINDS WILL REMAIN GUSTY AT ALL TAF SITES...ALTHOUGH
KRSL WILL SEE LIGHTER WINDS AS THE LOW GETS CLOSE TONIGHT.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 323 AM CDT TUE AUG 31 2010/

DISCUSSION...

TUE-WED:
RATHER DIFFICULT PRECIPITATION FORECAST. SOME ISENTROPIC
LIFT PERIODICALLY THROUGH THE PERIOD...BUT OTHERWISE WEAK
CONVERGENCE/DYNAMICS. CANNOT RULE OUT ISOLATED PRECIPITATION BOTH
EARLY THIS AM AND AGAIN THIS AFTERNOON...BUT PLAN TO HIT POPS
HARDER ALONG FRONT ON WED-THU. GIVEN RELATIVELY WEAK THERMAL/
MOISTURE GRADIENTS AWAY FROM FRONT...RELATIVELY LOW SIGNAL TO
NOISE RATIO IN MODEL DERIVED FIELDS AND GRADIENTS...SO NOT SURE
HOW MUCH STOCK CAN BE PUT INTO MODEL OUTPUT AT FACE VALUE EITHER.
BEST CHANCE FOR PRECIPITATION STILL LOOKS TO BE WITH THE FRONT ON
WED...ALTHOUGH FRONT MAY BE IN THE VICINITY OF SOUTHERN SECTIONS
INTO THU. ISOLATED STORMS MAY DEVELOP IN WARM SECTOR DURING THE
AFTERNOON AND ELEVATED STORMS DURING THE NIGHT...BUT NOT VERY
CONFIDENT ON AREAL COVERAGE OF THESE. WILL CONTINUE TO TWEAK
TEMPERATURES WARMER IN SOUTHEAST KS PER RECENT BIASES...WITH
COOLER TEMPERATURES ON WED DUE TO CLOUDS AND LURKING
PRECIPITATION.

THU-FRI:
FRONT SHOULD PUSH SOUTH OF AREA ON THU WITH COOLER/DRIER AIR
ADVECTING INTO THE AREA. DIFFICULT CALL ON TEMPERATURES IN
SOUTHEAST KS ON FRI WHERE CLOUDS/PRECIPITATION AND WARM AIR AHEAD
OF FRONT WILL BE PRESENT. DECREASED TEMPERATURES A FEW DEGREES FOR
FRI...BUT MAY NEED TO GO EVEN COOLER GIVEN MODEL MIXDOWN
TEMPERATURES ARE IN THE 70S AT MOST LOCATIONS. SURFACE FLOW IS
FORECAST TO BE VIRTUALLY DUE NORTH...SO ANY SLIGHT BACKING WILL
RESULT IN SIGNIFICANT DOWNSLOPE FLOW WITH THE DRY AIR.

SAT-MON:
NO CHANGE TO GOING FORECAST. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE PRECIP CHANCES AS COLD FRONT
APPROACHES CENTRAL KS ON EARLY TUE EVENING.

PREVIOUS FORECAST INSERTED SOME MVFR CIGS ACROSS SOUTH CENTRAL AND
SE KS FOR EARLY TUE MORNING AND WILL LEAVE THIS IN BASED MAINLY ON
THE ATMOSPHERE REMAINING VERY MOIST LIKE YESTERDAY MORNING WHEN MVFR
CIGS DEVELOPED.

A STRONG PIECE OF ENERGY IS EXPECTED TO LIFT OUT OF THE ROCKIES AND
ACROSS THE NORTHERN PLAINS ON TUE. THIS WILL ALLOW THE COLD FRONT TO
START TO PUSH SOUTH. BY 00Z WED THIS FRONT IS EXPECTED TO EXTEND
FROM SE NE INTO WEST-CENTRAL KS WITH CONVECTION EXPECTED ALONG IT.
THEREFORE KRSL AND KSLN WILL HAVE THE BEST CHANCES TO EXPERIENCE
STORMS LATE IN THIS TAF PERIOD.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    94  74  91  72 /  20  20  30  20
HUTCHINSON      95  71  91  70 /  20  30  30  30
NEWTON          95  71  89  70 /  20  30  30  30
ELDORADO        94  72  89  70 /  20  30  40  30
WINFIELD-KWLD   95  75  91  72 /  20  20  30  20
RUSSELL         96  68  89  65 /  20  40  40  40
GREAT BEND      95  68  90  67 /  20  30  40  40
SALINA          97  72  91  70 /  20  40  40  40
MCPHERSON       96  71  90  70 /  20  30  40  40
COFFEYVILLE     97  74  91  73 /  20  30  40  30
CHANUTE         96  73  89  70 /  20  40  40  30
IOLA            96  72  89  70 /  30  40  50  30
PARSONS-KPPF    96  74  89  73 /  20  40  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 4:31 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
531 AM CDT TUE AUG 31 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
531 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL BE AROUND 100 THIS AFTERNOON OVER ALL OF
SOUTHEAST KANSAS AND PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING AND
AGAIN THIS AFTERNOON. AREAL COVERAGE AND INTENSITY SHOULD PEAK
EARLY THIS EVENING IN CENTRAL KS. ISOLATED STORMS MAY REDEVELOP
VERY LATE TONIGHT...ESPECIALLY ALONG AND NORTH OF I-70 AND OVER
SOUTHEAST KANSAS. STORMS MAY BE STRONG THIS AFTERNOON AND
EVENING...WITH ISOLATED DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WHILE ISOLATED STORMS MAY DEVELOP ALMOST ANYWHERE ACROSS THE AREA
DURING THE AFTERNOON AND EARLY EVENING THROUGH THURSDAY...THE BEST
CHANCE FOR STORMS...WILL OCCUR ALONG A COLD FRONT MOVING ACROSS
THE AREA ON WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
MAY BE SEVERE...MAINLY NORTHWEST OF A LINE FROM HUTCHINSON TO
HILLSBORO ON WEDNESDAY AFTERNOON AND EVENING.

STRONG TO SEVERE STORMS ARE POSSIBLE THURSDAY OVER PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.

HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER ON WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND
EVENING ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heat. Local standard time, as filed.

Heat, Reno

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Reno forecast zone
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Heat, Kingman

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Kingman forecast zone
Reported by
ASOS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Heat, Harper

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Harper forecast zone
Reported by
ASOS
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Heat, Harvey

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Harvey forecast zone
Reported by
ASOS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Heat, Sedgwick

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Sedgwick forecast zone
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heat, Sumner

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Sumner forecast zone
Reported by
ASOS
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heat, Butler

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heat, Cowley

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Cowley forecast zone
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heat, Greenwood

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Greenwood forecast zone
Reported by
ASOS
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Heat, Elk

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heat, Chautauqua

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Chautauqua forecast zone
Reported by
ASOS
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heat, Woodson

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Woodson forecast zone
Reported by
ASOS
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Heat, Wilson

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Wilson forecast zone
Reported by
ASOS
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heat, Allen

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Allen forecast zone
Reported by
ASOS
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Heat, Neosho

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Neosho forecast zone
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Heat, Labette

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Labette forecast zone
Reported by
ASOS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Heat, Saline

When
August 31, 12:00 PM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249434, 249435, 249436, 249437, 249438, 249439, 249440, 249441, 249442, 249443, 249444, 249445, 249446, 249447, 249448, 249449, 249450, 249451.